Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2017, 3:42 PM EDT for Boyle County, Marion County, Washington County, Kentucky. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 3:42 PM EDT (19:42 UTC)
- Expired
- May 11, 2017, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boyle County, KY, Marion County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:45 PM EDT | HAIL 0.25 | Springfield, KY | |
| May 11, 3:45 PM EDT | HAIL 1.75 | Springfield, KY | TWO REPORTS... |
| May 11, 3:50 PM EDT | HAIL 0.25 | Springfield, KY | |
| May 11, 3:54 PM EDT | HAIL 0.5 | Springfield, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712
WUUS53 KLMK 111942
SVRLMK
KYC021-155-229-112015-
/O.NEW.KLMK.SV.W.0166.170511T1942Z-170511T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
342 PM EDT THU MAY 11 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Marion County in central Kentucky...
Southern Washington County in central Kentucky...
West central Boyle County in central Kentucky...
* Until 415 PM EDT
* At 341 PM EDT, a severe thunderstorm was located near Springfield,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lebanon, Springfield, Burkes Spring, Rineltown, Bearwallow,
Briartown, Poplar Corner, Aliceton, Simstown and Cisselville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3765 8539 3775 8536 3771 8502 3768 8502
3768 8500 3759 8501 3749 8508
TIME...MOT...LOC 1941Z 291DEG 30KT 3769 8530
HAIL...1.00IN
WIND...60MPH
$$
SCHOETTMER3 follow-up statements
741
WWUS53 KLMK 111951
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
351 PM EDT THU MAY 11 2017
KYC021-155-229-112015-
/O.CON.KLMK.SV.W.0166.000000T0000Z-170511T2015Z/
Marion KY-Washington KY-Boyle KY-
351 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL MARION...SOUTHEASTERN WASHINGTON AND WEST CENTRAL
BOYLE COUNTIES...
At 351 PM EDT, a severe thunderstorm was located over Springfield,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield, Rineltown, Briartown, Poplar Corner, Aliceton, Simstown,
Cisselville, Gravel Switch, Texas and Pottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3764 8530 3773 8527 3771 8502 3768 8502
3768 8500 3759 8501 3749 8508
TIME...MOT...LOC 1951Z 291DEG 30KT 3766 8520
HAIL...1.00IN
WIND...60MPH
$$
SCHOETTMER627
WWUS53 KLMK 112000
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
400 PM EDT THU MAY 11 2017
KYC021-155-229-112015-
/O.CON.KLMK.SV.W.0166.000000T0000Z-170511T2015Z/
Marion KY-Washington KY-Boyle KY-
400 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL MARION...SOUTHEASTERN WASHINGTON AND WEST CENTRAL
BOYLE COUNTIES...
At 400 PM EDT, a severe thunderstorm was located 7 miles southeast of
Springfield, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Simstown, Rineltown, Gravel Switch, Texas, Pottsville, Riley, Poplar
Corner and Aliceton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3760 8520 3772 8519 3771 8502 3768 8502
3768 8500 3759 8501 3752 8506
TIME...MOT...LOC 2000Z 291DEG 30KT 3763 8511
HAIL...1.00IN
WIND...60MPH
$$
SCHOETTMER458
WWUS53 KLMK 112014
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
414 PM EDT THU MAY 11 2017
KYC021-155-229-112024-
/O.EXP.KLMK.SV.W.0166.000000T0000Z-170511T2015Z/
Marion KY-Washington KY-Boyle KY-
414 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION...
SOUTHEASTERN WASHINGTON AND WEST CENTRAL BOYLE COUNTIES WILL EXPIRE
AT 415 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3760 8520 3772 8519 3771 8502 3768 8502
3768 8500 3759 8501 3752 8506
TIME...MOT...LOC 2014Z 291DEG 30KT 3759 8498
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:36 PM EDT, 6 minutes earlier.
Area forecast discussion, May 11, 3:36 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Louisville KY 336 PM EDT Thu May 11 2017 .Short Term...(This evening through Friday night) Issued at 315 PM EDT Thu May 11 2017 ...Severe Storms Possible Late This Afternoon and Evening... Numerous showers and storms have erupted along a slow moving frontal boundary this afternoon. These storms have been slow to grow upscale. However, they have produced torrential rainfall and gusty winds. As we get into the late afternoon/evening hours, this convection will continue to move southeast. Given convective trends so far this afternoon, still feel damaging winds will be a threat in some of the stronger cells through this evening. Also of note will be the torrential rainfall as convection has had a tendency to train especially near the I-64 corridor late this afternoon. Will need to watch convective trends throughout the evening especially along and north of the I-64 corridor as flash flood guidance is lower in these areas (as low as 1-1.5 inches per hr). Isld instances of hail up to 1 inch may also be possible as a secondary threat. After this complex of storms and the frontal boundary move southeast through the area this evening, we may see a brief lull or less activity by late evening or during the early morning hours. Then the boundary should lift back north as a low pressure moves northeast along the boundary late tonight into Fri morning resulting in another round of showers and perhaps some isld-sct t-storms mainly over south central KY. These storms should be non-severe but may contain heavy rain which could cause some isld minor flooding issues in areas that received t-storms this afternoon/evening. Rain showers will diminish from NW to SE Fri during the day as the parent low pressure system pulls away from the region. Skies will begin to clear Fri night. Temperatures will be cooler post-frontal with highs dropping back into the 60s Fri. Lows will be in the upper 50s/lower 60s tonight and then upper 40s/lower 50s Fri night. && .Long Term...(Saturday through Thursday) Issued at 335 PM EDT Thu May 11 2017 A dry pattern looks in store for the coming weekend and the first part of next week as an upper level ridge slowly moves into the region. As a result we'll see a gradual warm-up into the low 80s by Sun and then into the upper 80s by next Tue/Wed. By Thu, a southerly return flow with a few disturbances will setup bringing rain/t-storm chances back into the region and at least slightly cooler air. && .Aviation...(18Z TAF Issuance) Issued at 158 PM EDT Thu May 11 2017 Currently convection is redeveloping along the Ohio River and working it's way southeast. This line will bring periods of showers and scattered storms to all three TAF sites between 18-24z. Expect MVFR visibility during periods of showers. As convection moves out this evening, ceilings will lower to IFR at LEX and BWG, and SDF will likely see MVFR during the morning hours. BWG may see another round of showers and storms beginning 06-12z. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...AMS Long Term...AMS Aviation...KDW
Hazardous weather outlook, May 11, 11:28 AM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1128 AM EDT Thu May 11 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-121530- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1128 AM EDT Thu May 11 2017 /1028 AM CDT Thu May 11 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered to numerous storms are expected this afternoon and evening. Some of the storms could become severe with damaging winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms on Friday could produce heavy rainfall and localized flooding, especially over south-central Kentucky. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. AMS
In the hours before
Special weather statement, May 11, 2:35 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT THU MAY 11 2017
KYZ028-029-045-111900-
Bullitt-Nelson-Hardin-
235 PM EDT THU MAY 11 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NELSON...
NORTHEASTERN HARDIN AND SOUTHERN BULLITT COUNTIES...
At 235 PM EDT, a strong thunderstorm was located 8 miles southwest of
Shepherdsville, moving east at 30 mph.
Winds around 30 mph are possible with this storm.
Locations impacted include...
Shepherdsville, Lebanon Junction, Muldraugh, Ridgetop, Highgrove,
Solitude, Bardstown Junction, Hobbs, Scuffletown and Deatsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3797 8596 3799 8549 3798 8548 3775 8552
3787 8598 3789 8598 3792 8599
TIME...MOT...LOC 1835Z 274DEG 30KT 3790 8581
SCHOETTMERSpecial weather statement, May 11, 2:53 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
253 PM EDT THU MAY 11 2017
KYZ028-029-045-111930-
Bullitt-Nelson-Hardin-
253 PM EDT THU MAY 11 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NELSON...EAST
CENTRAL HARDIN AND SOUTH CENTRAL BULLITT COUNTIES...
At 252 PM EDT, a strong thunderstorm was located 10 miles southwest
of Shepherdsville, moving southeast at 30 mph.
Winds between 40 and 50 mph are possible with this storm.
Locations impacted include...
Bardstown, Lebanon Junction, Nelsonville, Samuels Field Airport,
Bellwood, Cravens, Colesburg and Younger Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3779 8541 3772 8566 3773 8568 3771 8569
3770 8574 3783 8583 3790 8574
TIME...MOT...LOC 1852Z 307DEG 26KT 3786 8582
SCHOETTMERSpecial weather statement, May 11, 3:18 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
318 PM EDT THU MAY 11 2017
KYZ034>036-038>042-112015-
Shelby-Bourbon-Scott-Woodford-Fayette-Franklin-Spencer-Anderson-
318 PM EDT THU MAY 11 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SPENCER...SOUTHERN
SHELBY...NORTHERN WOODFORD...SOUTHERN SCOTT...NORTHERN ANDERSON...
SOUTHWESTERN BOURBON...NORTHERN FAYETTE AND SOUTHERN FRANKLIN
COUNTIES...
At 316 PM EDT, a strong thunderstorm was located 7 miles south of
Shelbyville, moving east at 30 mph. These storms are produce very
heavy rainfall.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Lexington, Georgetown, Frankfort, Lawrenceburg, Versailles, Paris,
Taylorsville, Meadowthorpe, Thoroughbred Acres and Cardinal Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3807 8429 3804 8429 3800 8546 3814 8542
3821 8425 3808 8424
TIME...MOT...LOC 1916Z 270DEG 50KT 3810 8519
jdgSpecial weather statement, May 11, 3:21 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
221 PM CDT THU MAY 11 2017
KYZ026-061-112000-
Butler-Ohio-
221 PM CDT THU MAY 11 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER AND SOUTH CENTRAL
OHIO COUNTIES...
At 220 PM CDT, a strong thunderstorm was located 8 miles east of
Central City, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morgantown, Lee, Rockport, Rochester, Woodbury, Monford, Mining City,
Aberdeen, Eden and Brooklyn.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3733 8648 3716 8641 3717 8647 3719 8650
3718 8654 3719 8657 3718 8658 3718 8663
3720 8691 3722 8690 3723 8692 3724 8691
3724 8694 3726 8696 3726 8697 3727 8698
3732 8699 3733 8700
TIME...MOT...LOC 1920Z 269DEG 38KT 3727 8698
JDGLocal storm report, May 11, 3:35 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 1 SSE BARDSTOWN 37.80N 85.46W
05/11/2017 M0.25 INCH NELSON KY PUBLIC
&&
SZAPPANOSSpecial weather statement, May 11, 3:37 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Louisville KY 337 PM EDT THU MAY 11 2017 KYZ038>040-045>048-056-112015- Mercer-Woodford-Jessamine-Spencer-Washington-Nelson-Garrard-Anderson- 337 PM EDT THU MAY 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SPENCER... NORTHEASTERN NELSON...CENTRAL MERCER...SOUTHERN WOODFORD... NORTHWESTERN GARRARD...SOUTHERN ANDERSON...WESTERN JESSAMINE AND NORTHEASTERN WASHINGTON COUNTIES... At 337 PM EDT, a strong thunderstorm was located 9 miles east of Taylorsville, moving east southeast at 40 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Nicholasville, Harrodsburg, Ballard, Wilmore, Bloomfield, Oregon, Bondville, Dugansville, Talmage and Johnsonville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3775 8468 3789 8531 3801 8526 3797 8456 TIME...MOT...LOC 1937Z 273DEG 37KT 3798 8519 jdg
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:09 AM EDT | Special Weather Statement | LMK | Henry, Trimble | 36 min |
| May 11, 2:46 AM EDT | Special Weather Statement | LMK | Franklin, Harrison, Shelby | 29 min |
| May 11, 3:10 AM EDT | Special Weather Statement | LMK | Franklin, Harrison, Nicholas, Scott | 35 min |
| May 11, 6:03 AM EDT | Special Weather Statement | LMK | Meade | 27 min |
| May 11, 2:35 PM EDT | Special Weather Statement | LMK | Bullitt | 25 min |
| May 11, 2:53 PM EDT | Special Weather Statement | LMK | Nelson | 37 min |
| May 11, 3:11 PM EDT | Severe Thunderstorm Warning | LMK | Marion, Nelson, Washington | 34 min |
| May 11, 3:18 PM EDT | Special Weather Statement | LMK | Fayette, Spencer, Woodford | 57 min |
| May 11, 3:21 PM EDT | Special Weather Statement | LMK | Butler | 39 min |
| May 11, 3:37 PM EDT | Special Weather Statement | LMK | Mercer | 38 min |
| May 11, 3:51 PM EDT | Special Weather Statement | LMK | Clark, Fayette | 24 min |
| May 11, 4:06 PM EDT | Special Weather Statement | LMK | Madison | 24 min |
| May 11, 4:12 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Lincoln, Marion | 33 min |
| May 11, 4:20 PM EDT | Special Weather Statement | LMK | Hardin | 25 min |
| May 11, 4:35 PM EDT | Special Weather Statement | LMK | Jessamine, Madison | 55 min |
| May 11, 4:41 PM EDT | Special Weather Statement | LMK | Lincoln | 34 min |
| May 11, 4:42 PM EDT | Special Weather Statement | LMK | Edmonson, Hart | 33 min |
| May 11, 4:48 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson, Warren | 27 min |
| May 11, 4:57 PM EDT | Special Weather Statement | LMK | Casey | 33 min |
| May 11, 5:09 PM EDT | Special Weather Statement | LMK | Lincoln | 36 min |
| May 11, 5:13 PM EDT | Special Weather Statement | LMK | Barren | 32 min |
| May 11, 5:42 PM EDT | Special Weather Statement | LMK | Barren, Metcalfe | 33 min |
| May 11, 6:09 PM EDT | Special Weather Statement | LMK | Russell | 51 min |
| May 11, 7:05 PM EDT | Special Weather Statement | LMK | Clinton | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.